Missouri, 2016Wildfire in Missouri, February 18, 2016
February 18, 2016 · NWS SGF · 1 event in 1 county or zone
A wildfire near Lamar was started by someone burning debris which became difficult to control due to elevated fire weather conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire near Lamar was started by someone burning debris which became difficult to control due to elevated fire weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 18, 11:33 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 18, 11:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
1133 AM CST THU FEB 18 2016
...Near Term and Aviation Updates...
.UPDATE...
Issued at 1128 AM CST THU FEB 18 2016
Forecast remains generally on track through this afternoon. Have
made some small updates to temp/dewpoint/RH forecast in a few
spots, along with a slight increase in surface wind gusts.
Overall expectations remain the same however; as RH drops and
winds increase this afternoon, the stage should be set for very
volatile fire weather conditions across the area through the
afternoon and evening hours.
&&
.SHORT TERM...(Today and Tonight)
Issued at 0220 AM CST THU FEB 18 2016
RH values have not recovered much yet tonight across the western
CWA and we are expecting humidity to drop into the lower to middle
30 percent range during the afternoon. Strong winds ahead of a
shortwave are expected today as pressure gradient really tightens
up across the area. Mixing up to just 900 mb yields wind advisory
criteria as far east as Springfield this afternoon and if we mix
higher than that, will need to monitor western areas for warning
criteria potential. Will be expanding the Red flag warning
eastward to include areas as far east as an Iberia to West Plains
line. We have had wildfires across the area for the past couple
of weeks with the recent dry spell and windy days. Today looks
like a critical fire weather day with low afternoon humidity
levels, dry fuel moisture and very strong surface winds. Any fires
which start will likely spread rapidly. Will also be expanding
the red flag warning and wind advisory an extra hour into the
evening. Plenty of sunshine is expected today and with the strong
low level warm advection and upper ridge moving into the area,
will likely see afternoon highs from the mid 60s east to mid 70s
west.
Breezy/windy conditions will likely continue into tonight with the
tight pressure gradient across the area with the main shortwave
passing to our north. Day shift will need to monitor conditions
during the day to determine if warning/advisory need to be
expanded further into the night.
.LONG TERM...(Friday through Wednesday)
Issued at 0220 AM CST THU FEB 18 2016
With the passage of the shortwave, pressure gradient will not be
as tight on Friday as it will be today, so winds will likely be
much lighter. However, even drier air moves into our western CWA
and still expecting elevated fire weather conditions across our
western CWA. Afternoon highs on Friday should once again top the
upper 60s to low 70s.
Weak shortwave energy aloft and a weak front will push through the
area over the weekend and will bring a chance of showers and
possibly a rumble of thunder or two. The best chance of
precipitation will be on Saturday into Saturday evening and should
be mostly to our south by late in the weekend. After another warm
day on Saturday, will begin to see a downward transition in
temperatures by late in the weekend into early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1128 AM CST THU FEB 18 2016
Winds will be the main concern today across the region, with gusts
between 30 and 40 knots at SGF and JLN. Winds will remain gusty
through much of the evening into the overnight, along with the
development of LLWS.
Otherwise, VFR conditions can be expected, with just a bit of
passing high level cloud cover.
&&
.CLIMATE...
Issued at 0240 PM CST MON FEB 15 2016
A few record highs may be at risk by the end of the workweek. Here
are the current record highs.
Feb 18...
SGF...74/1948
JLN...78/1986
VIH...72/1991
UNO...77/1986
Feb 19...
SGF...71/2004
JLN...75/2011
VIH...70/2004
UNO...73/1981
Feb 20...
SGF...76/1996
JLN...78/1981
VIH...74/1996
UNO...75/2014
&&
.SGF Watches/Warnings/Advisories...
MO...Red Flag Warning until 9 PM CST this evening for MOZ055>057-
066>070-077>082-088>097-101>105.
Wind Advisory until 9 PM CST this evening for MOZ066>068-077>079-
088>090-093-094-101-102.
KS...Red Flag Warning until 9 PM CST this evening for KSZ073-097-101.
Wind Advisory until 9 PM CST this evening for KSZ073-097-101.
&&
UPDATE...Boxell
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Boxell
CLIMATE...BoxellHazardous weather outlook, Feb 18, 10:05 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 AM CST THU FEB 18 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1005 AM CST THU FEB 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED NON THUNDERSTORM WIND RISK.
SIGNIFICANT TO EXTREME FIRE WEATHER RISK.
DISCUSSION...
STRONG SOUTHWEST WINDS ARE EXPECTED TODAY ACROSS SOUTHEAST
KANSAS INTO WEST CENTRAL AND SOUTHWEST MISSOURI THROUGH THE MID
EVENING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OF 35 TO 45
MPH CAN BE EXPECTED OVER THE AREA. A FEW GUSTS TO NEAR 50 MPH
WILL BE POSSIBLE OVER SOUTHEASTERN KANSAS. A WIND ADVISORY IS
IN EFFECT FOR AREAS ALONG AND WEST OF HIGHWAY 13.
ALONG WITH THE STRONG WINDS...AFTERNOON RELATIVE HUMIDITY
VALUES WILL DIP INTO THE LOW 20S TO LOW 30S ACROSS THE AREA.
THE WINDS COMBINED WITH THE DRY AIR WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS ACROSS MUCH OF THE AREA THIS AFTERNOON AND
EVENING. A RED FLAG WARNING IS IN EFFECT FOR MOST OF THE AREA
FROM LATE MORNING UNTIL THE MID EVENING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR AGAIN ON
FRIDAY...MAINLY OVER CENTRAL AND WEST CENTRAL MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
BOXELL
Wildfire, Barton
- When
- February 18, 2:00 PM CST to 6:00 PM CST
- Where
- Barton forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
A wildfire near Lamar was started by someone burning debris which became difficult to control. The fire burned approximately 800 acres. Four outbuildings and four homes were threatened.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 18, 20161 death · $5,000 · 1 event
- High Wind in Wyoming, February 18 to 19, 201679 kt wind · 89 events
- Winter Storm and High Wind in Wyoming, February 18 to 19, 2016$275,000 · 90 kt wind · 15 events
- Wildfire in Oklahoma, February 18 to 19, 2016$250,000 · 4 events
- High Wind in South Dakota, February 18 to 19, 201672 kt wind · 23 events
- Avalanche and High Wind in Nebraska, February 18 to 19, 201672 kt wind · 20 events
- High Wind in Colorado, February 18 to 19, 2016129 kt wind · 17 events
- High Wind in Nebraska, February 18 to 19, 201661 kt wind · 11 events
- High Wind in North Dakota, February 18 to 19, 201653 kt wind · 10 events
- High Wind in Colorado, February 18 to 19, 2016103 kt wind · 9 events
- High Wind in Montana, February 18 to 19, 201661 kt wind · 8 events
- High Wind in Montana, February 18 to 19, 201656 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618810.